Iowa, 2012

Tornadoes and Flood in Iowa, April 14 to 15, 2012

April 14 to 15, 2012 · NWS OAX · 14 events in 6 counties and zones

A strong upper level system over the southern Rockies lifted northeast across the plains causing an intense surface low pressure system and attendant warm front to lift into Nebraska. The main warm front remained either in southern Nebraska or in Kansas, and the shear and instability associated with the system produced widespread multi-cellular convection with embedded super cell thunderstorms…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level system over the southern Rockies lifted northeast across the plains causing an intense surface low pressure system and attendant warm front to lift into Nebraska. The main warm front remained either in southern Nebraska or in Kansas, and the shear and instability associated with the system produced widespread multi-cellular convection with embedded super cell thunderstorms near and north of the front. The more surface based super cells produced several tornadoes in southeast Nebraska and southwest Iowa, while more elevated storms in northeast Nebraska produced very large hail. In addition, areas of very heavy rain produced isolated flash and river flooding across the area. The severe weather came in several waves, the first one came through in the afternoon with the second a little after midnight CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 5:33 AM CST, 7 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 5:33 AM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 AM CDT SAT APR 14 2012

.AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK

VARIABLE CONDITIONS ARE EXPECTED THRU THE TAF PERIOD AS SEVERE
WEATHER OUTBREAK IS FORECAST. LIFR CONDITIONS CONTINUE TO ADVECT
NORTHWEST AND WILL FLIRT WITH KOMA AND KLNK FOR A FEW HOURS THIS
MORNING. OTHERWISE...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TO MOVE NORTHEAST INTO THE TAF SITES WITH STORMS
BECOMING QUITE STRONG BY AFTERNOON. SOUTHEAST SFC WINDS WL GUST TO
NEAR 30KTS THIS AFTERNOON. LOW LEVEL WIND SHEAR IS POSSIBLE BY
LATE TONIGHT AS SOUTHWESTERLY LOW LEVEL JET INCREASES TO 50-65KTS.

KERN

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT SAT APR 14 2012/

DISCUSSION...

...A SIGNIFICANT SEVERE WEATHER EVENT IS STILL EXPECTED TODAY AND
INTO TONIGHT...

WILL INCLUDE MENTION OF FOG FOR A WHILE THIS MORNING AS LOW LEVEL
MOISTURE STARTS TO MOVE BACK INTO THE AREA. FOG HAS BEEN DENSE IN
PARTS OF SOUTHWEST IOWA. OTHERWISE...

MODERATE TO HIGH RISK OF SEVERE STORMS STILL SEEMS JUSTIFIED ACROSS
THE FORECAST AREA. 850 MB DEWPOINTS WERE AS HIGH AT 15 DEGREES C
IN CENTRAL OKLAHOMA LAST EVENING. AT 500 MB...12 HOUR HEIGHT FALLS
WERE AROUND 120 METERS WITH SYSTEM OVER SOUTHERN CALIFORNIA. THIS
IS THE MAIN WAVE OF CONCERN. EXPECT SOME ELEVATED STORMS TO DEVELOP
THIS MORNING AS 850 MB MOISTURE SURGES BACK NORTH...A FEW OF THESE
COULD APPROACH SEVERE LIMITS WITH HAIL THE MAIN THREAT. 0-6 KM
BULK SHEAR IS ABOUT 45-60 KNOTS THIS MORNING. CAPE REMAINS FAIRLY
LOW BUT WILL INCREASE. SURFACE BASED CAPE DOES INCREASE TO AROUND
1500-1800 BY 18Z IN THE SOUTHERN PARTS OF SOUTHEAST NEBRASKA
ACCORDING TO 00Z GFS. SURFACE BASED CAPE THEN REACHES AROUND 2200
J/KG BY 00Z THIS EVENING WITH 0-6 KM BULK SHEAR FROM 55 TO 65
KNOTS. LOW LEVEL SHEAR IS PRETTY IMPRESSIVE THIS AFTERNOON AND
EVENING TOO. CORFIDI VECTORS SUGGEST CELLS WILL TRACK TO THE
NORTHEAST AT 25-30 KNOTS THIS MORNING...AROUND 40 KNOTS DURING THE
AFTERNOON AND AT 40-50 KNOTS THIS EVENING.

MAIN AREA OF HEIGHT FALLS AT 500 MB ASSOCIATED WITH SYSTEM OVER
SOUTHERN CALIFORNIA THIS MORNING SHOULD MOVE INTO THE HIGH PLAINS
BY 00Z TONIGHT THEN INTO CENTRAL NEBRASKA BY 12Z SUNDAY. KEPT THE
STRONG WORDING OF SEVERE WEATHER POTENTIAL IN GRIDS AND ZFP FOR
THIS AFTERNOON AND EVENING. BY 06Z...THE 00Z GFS SHOWED THE BEST
850 MB MOISTURE WELL OFF TO THE EAST. SO...HAVE KEPT LOWER CHANCES
FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. FOR SUNDAY...THE
QUESTION BECOMES HOW MUCH MOISTURE WILL WRAP AROUND THE LOW AS IT
BRIEFLY SLOWS DOWN OVER EASTERN SOUTH DAKOTA. EXPECT SOME OF THIS
TO PUSH SOUTHEAST TOWARD OMAHA AND LINCOLN...BUT BEST CHANCES
REMAIN ACROSS NORTHEAST NEBRASKA. WINDS COULD REACH ADVISORY
CRITERIA SUNDAY BUT WILL LET LATER SHIFTS KEEP AN EYE ON THAT.

NO BIG CHANGES TO LATER PERIODS.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 14, 10:43 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT SAT APR 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1143 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF EASTERN
NEBRASKA AND WESTERN IOWA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS
WILL BE AFTER 3 PM AND BEFORE MIDNIGHT ON SATURDAY NIGHT. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE TORNADOES...VERY LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
THIS MORNING. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE
NORTH WITH INDIVIDUAL CELLS TRACKING NORTHEAST WITH LARGE HAIL
BEING THE PRIMARY THREAT.

A MORE POTENT SEVERE WEATHER THREAT IS STILL EXPECTED TO REDEVELOP
THIS AFTERNOON AFTER THE INITIAL MORNING THUNDERSTORMS MOVE OUT OF
THE AREA. THESE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER
CENTRAL NEBRASKA AND MOVE NORTHEAST ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THROUGH THE LATE AFTERNOON AND EVENING. AS WARM AND
MOIST AIR RETURNS TO THE AREA...THE ATMOSPHERE WILL BE STRONGLY
UNSTABLE...THIS ALONG WITH VERY STRONG WIND SHEAR WILL COMBINE TO
PRODUCE SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL...
DAMAGING WINDS AND THE POTENTIAL FOR STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY OCCUR SUNDAY MORNING...ON TUESDAY INTO
TUESDAY NIGHT THEN AGAIN FROM THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR MUCH OF THE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 14, 11:50 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1250 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HAIL             3 W PETERSBURG          41.85N 98.14W
04/14/2012  E2.75 INCH       BOONE              NE   LAW ENFORCEMENT

1214 PM     HAIL             3 E PETERSBURG          41.85N 98.02W
04/14/2012  E2.50 INCH       BOONE              NE   STORM CHASER

1216 PM     TSTM WND DMG     NW ALBION               41.69N 98.00W
04/14/2012                   BOONE              NE   LAW ENFORCEMENT

            16 INCH DIAMETER TREE BLOWN DOWN ON NW EDGE OF ALBION.

1223 PM     HAIL             13 ENE PETERSBURG       41.93N 97.85W
04/14/2012  E2.50 INCH       ANTELOPE           NE   STORM CHASER

1230 PM     HAIL             OAKDALE                 42.07N 97.97W
04/14/2012  M0.88 INCH       ANTELOPE           NE   CO-OP OBSERVER

1236 PM     HAIL             9 E PETERSBURG          41.85N 97.90W
04/14/2012  M3.00 INCH       BOONE              NE   STORM CHASER

&&

LANDSVORK
Local storm report, Apr 14, 11:57 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             BATTLE CREEK            42.00N 97.60W
04/14/2012  E1.00 INCH       MADISON            NE   FIRE DEPT/RESCUE

            HAIL COVERS THE GROUND.

&&

LANDSVORK
Local storm report, Apr 14, 12:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             BATTLE CREEK            42.00N 97.60W
04/14/2012  E1.00 INCH       MADISON            NE   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Apr 14, 12:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
121 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             7 SW NORFOLK            41.96N 97.51W
04/14/2012  M1.75 INCH       MADISON            NE   LAW ENFORCEMENT

&&

VDEWALD
Local storm report, Apr 14, 12:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
122 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             DUNBAR                  40.67N 96.03W
04/14/2012  E1.00 INCH       OTOE               NE   PUBLIC

            QUARTER SIZED HAIL. BROKE A WINDSHIELD WIPER.

&&

PEARSON
Local storm report, Apr 14, 12:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
146 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      3 SSW GREENWOOD         40.92N 96.46W
04/14/2012                   LANCASTER          NE   TRAINED SPOTTER

            WATER IS FILLING UP A LOW AREA ON INTERSTATE 80 WEST
            BOUND. ENTIRE RIGHT LANE IS UNDER WATER. TRAFFIC BACKED
            UP AS A RESULT.

&&

PEARSON

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 tornado, 2 high wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Fremont

When
April 14, 12:50 PM CST
Where
Fremont County, 0.52 mi E of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -95.560

Heavy Rain, Montgomery

When
April 14, 1:00 PM CST to 4:00 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Reported by
Fire Department/Rescue
Coordinates
41.010, -95.220

Rainfall of 2 to 3 inches fell in about an hours time with some reports of a storm total of 5.5 inches in about 4 hours. The heavy rain caused street flooding in the Red Oak area, especially on the east side of town and also flooded some parks and ball fields.

Tornado, Monona

When
April 14, 1:28 PM CST to 1:29 PM CST
Where
Monona County, 1.99 mi SSW of Grant Center to 1.59 mi SSW of Grant Center
Rating
EF0
Path length
0.4 mi
Path width
25 yd
Reported by
Public
Coordinates
42.143, -96.013

A brief tornado touchdown was caught on film northwest of Castana. The tornado did no apparent damage.

Hail, Montgomery

When
April 14, 1:32 PM CST
Where
Montgomery County, 0.52 mi E of Coburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.920, -95.270

Hail, Montgomery

When
April 14, 1:50 PM CST
Where
Montgomery County, 2.14 mi SSW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -95.010

Tornado, Fremont

When
April 14, 4:28 PM CST to 4:41 PM CST
Where
Fremont County, 1.02 mi W of Percival to 0.99 mi S of Tabor
Rating
EF2
Path length
12.23 mi
Path width
880 yd
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.751, -95.819

A tornado touched down near Percival, Iowa and began a 12 mile long track that went through Thurman causing extensive home, vehicle and tree damage to that town. It was estimated that at least 70 percent of the buildings in Thurman sustained damage, including 14 homes that were destroyed. The tornado was rated at EF2. Only minor injuries were reported in Thurman. However, as the tornado crossed Interstate 29, four semi trucks were overturned requiring the hospitalization of four truckers, the most serious with a punctured lung.

Thunderstorm Wind, Mills

When
April 14, 4:54 PM CST
Where
Mills County, 1.25 mi ESE of Hastings
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.010, -95.500

A thunderstorm wind gust of 65 mph was measured on a home weather station. The wind snapped a tree off just above ground level and also downed many limbs in the Hastings area.

Thunderstorm Wind, Mills

When
April 14, 4:58 PM CST
Where
Mills County, Emerson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.400

Thunderstorm wind gusts estimated at close to 60 mph downed a few large trees in the area.

Thunderstorm Wind, Montgomery

When
April 14, 5:10 PM CST
Where
Montgomery County, 2.6 mi NW of Red Oak Muni Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.050, -95.280

A thunderstorm wind gust of 78 mph was measured by a home weather station at 4 feet above ground level. The strong winds caused damage to trees, power poles and a few structures in the area.

Thunderstorm Wind, Page

When
April 14, 5:25 PM CST
Where
Page County, 2.51 mi ESE of Page Centre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.700, -95.090

Thunderstorm winds estimated at 60 mph downed several tree limbs in the area. The winds were accompanied by hail up to quarter-size.

High Wind, Fremont

When
April 14, 11:00 PM CST to April 15, 1:00 AM CST
Where
Fremont forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Southwest winds of 40 to 60 mph prevailed for about 2 hours in the Shenandoah to Essex area causing isolated damage to farm outbuildings. These southwest winds were apparently the low level jet mixing down or inflow winds to a super cell thunderstorm|at least 10 to 15 miles away to the north. Other weaker showers and non-severe thunderstorms were 10 to 15 miles south of the region. The Awos at Shenandoah measured a wind gust of 58 mph at 1255 am CDT and 60 mph at 155 am.

High Wind, Page

When
April 14, 11:00 PM CST to April 15, 1:00 AM CST
Where
Page forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Southwest winds of 40 to 60 mph prevailed for about 2 hours in the Shenandoah to Essex area causing isolated damage to farm outbuildings. These southwest winds were apparently the low level jet mixing down or inflow winds to a super cell thunderstorm|at least 10 to 15 miles away to the north. Other weaker showers and non-severe thunderstorms were 10 to 15 miles south of the region. The Awos at Shenandoah measured a wind gust of 58 mph at 1255 am CDT and 60 mph at 155 am.

Tornado, Pottawattamie

When
April 14, 11:55 PM CST to 11:57 PM CST
Where
Pottawattamie County, 3.12 mi W of Quick to 2.51 mi W of Quick
Rating
EF1
Path length
1.04 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
41.273, -95.739

A tornado touched down near the entrance to the Westfair Amphitheater damaging numerous trees and outbuildings in the area. About half the bleachers on both the west and east sides from the Westfair arena were torn from their foundation anchors and ended in a tangled pile and power poles were damaged. The total track of the tornado was about 1 mile long and a quarter mile wide.

Flood, Page

When
April 15, 4:00 AM CST to 6:45 PM CST
Where
Page County, 0.6 mi S of Clarinda to 0.74 mi ENE of Clarinda Muni Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.721, -95.032

Heavy rain on April 14th, around 3 to 5 inches, fell across the lower Nodaway River valley. The rain caused flooding along the Nodaway River, with the river cresting around 23 feet, flood stage is 19 feet, during the morning of the 15th. The flooding mainly affected lowlands along the river and caused minimal or no apparent damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366379, 366382, 366428, 366380, 366381, 365649, 366399, 366396, 366400, 366397, 369236, 374431, 365679, 379334.